Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 40, NWS Kansas City, MO

May 21, 20244 counties in Missouri

NWS Kansas City, MO issued this tornado warning at May 21, 2024, 5:25 PM CDT for 4 counties in Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 5:25 PM CDT (22:25 UTC)
Expired
May 21, 2024, 6:00 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Adair County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 181 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

209 
WFUS53 KEAX 212225 RRA
TOREAX
MOC001-171-197-211-212300-
/O.NEW.KEAX.TO.W.0040.240521T2225Z-240521T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
525 PM CDT Tue May 21 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northwestern Adair County in northeastern Missouri...
  Eastern Sullivan County in north central Missouri...
  Southeastern Putnam County in north central Missouri...
  Southwestern Schuyler County in northeastern Missouri...

* Until 600 PM CDT.

* At 525 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Milan, moving northeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Milan, Green City, Queen City, Novinger, Greentop, Greencastle,
  Worthington, Livonia, and Green Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4004 9308 4022 9321 4054 9267 4031 9247
TIME...MOT...LOC 2225Z 235DEG 62KT 4016 9311 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
400 
WWUS53 KEAX 212238
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
538 PM CDT Tue May 21 2024

MOC001-171-197-211-212300-
/O.CON.KEAX.TO.W.0040.000000T0000Z-240521T2300Z/
Adair MO-Sullivan MO-Putnam MO-Schuyler MO-
538 PM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN ADAIR...NORTHEASTERN SULLIVAN...SOUTHEASTERN PUTNAM AND
SOUTHWESTERN SCHUYLER COUNTIES...

At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Greencastle, or 14 miles southeast of Unionville,
moving northeast at 70 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Green City, Queen City, Novinger, Greentop, Greencastle, Worthington,
Livonia, and Green Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4013 9295 4031 9305 4054 9267 4031 9247
TIME...MOT...LOC 2238Z 235DEG 62KT 4029 9286 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
064 
WWUS53 KEAX 212256
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
556 PM CDT Tue May 21 2024

MOC001-171-197-211-212306-
/O.EXP.KEAX.TO.W.0040.000000T0000Z-240521T2300Z/
Adair MO-Sullivan MO-Putnam MO-Schuyler MO-
556 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHWESTERN ADAIR...NORTHEASTERN
SULLIVAN...SOUTHEASTERN PUTNAM AND SOUTHWESTERN SCHUYLER COUNTIES
WILL EXPIRE AT 600 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Missouri.

&&

LAT...LON 4013 9295 4031 9305 4054 9267 4031 9247
TIME...MOT...LOC 2256Z 235DEG 62KT 4047 9253 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 1:26 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • Chances for strong to severe storms this afternoon and evening continue across MO and KS. Storms are expected to start out as discrete cells before merging into a line of storms. All hazards are possible including damaging winds, large hail, and tornadoes.
  • Storm chances will be greatly influenced by the position of the cold front and timing of storm initiation. Severe risk is significantly reduced behind the front.
Area forecast discussion, May 21, 1:26 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
126 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Chances for strong to severe storms this afternoon and evening continue
  across MO and KS. Storms are expected to start out as
  discrete cells before merging into a line of storms. All
  hazards are possible including damaging winds, large hail, and
  tornadoes.

- Storm chances will be greatly influenced by the position of
  the cold front and timing of storm initiation. Severe risk is
  significantly reduced behind the front.

&&

.MESOSCALE...
Issued at 127 PM CDT Tue May 21 2024

Satellite imagery shows an area of agitated cumulus
overspreading much of far eastern KS and western MO.
Observations show the cold front progressing into eastern KS.
Some convection has initiated across SE Nebraska; however, the
18Z TOP sounding shows a little bit of a CAP left curtailing
development further south at this time. This CAP is expected to
erode as daytime heating continues. SPC mesoanalysis shows
nearly 1000-2000 J/kg CAPE gain in the past 3 hours mostly due
to daytime heating. Bulk shear remains above 50kts with 0-1
helicity of 100-150 m2/s2. All of these factors keep
expectations for storm modes unchanged. Initial discrete storms
are anticipated before storms congeal into a line across central
MO. All severe hazards including large hail, damaging winds,
and tornadoes are possible.

Uncertainties remain as to where the front will be when
initiation takes place; however, trends in obs and CAMs suggest
storms starting to form within the next 1-3 hours.

&&

.DISCUSSION...
Issued at 107 PM CDT Tue May 21 2024

Short Term (Today-Tonight)

A small line of elevated storms moved across far northern MO during
the morning hours. Its concentration further north and quick
progression through the region does not look to impact the short
term forecast. Warm air and moisture advection into the region
continues ahead the approaching cold front.  This destabilizes the
atmosphere substantially  with some CAMs already projecting CAPE
values around 3000-4000 J/kg. Bulk shear above 50kts and midlevel
lapse rates greater than 8 C/km further increase confidence in the
potentially volatile environment. Storms are already beginning to
form across far SE Nebraska. Now, it is just a matter of how fast
the cold front progresses across eastern KS and how long it takes
for storms to initiate across the cold front.

Confidence is high that storms will form within the warm sector
ahead of the front; however, exactly where the front will be as
storms initiate is still in question. Short term model guidance
varies in the timing of convective initiation and the position of
the front. Citing two, the NAMnest initiates convection across
eastern KS pushing eastward into central MO through the evening.
Conversely, the HRRR suggests the front progressing further eastward
with storm initiation possible along and east of the I-35 corridor.
If the cold front progresses further eastward, those behind the
front may not see any storms regardless if there are within the
outlined risk areas.

Where models have been persistently agreeing is in the expected
storm modes and evolution of the system. Confidence is high that
storms are expected to start as discrete cells before congealing
into a line of storms across central and eastern MO. These discrete
cells are expected to bring chances for large hail (2+ inches),
damaging winds, and tornadoes. These threats are expected to
continue even as storms begin to linearize. Once the line becomes
fully organized, the primary threat transitions to damaging winds.
However, embedded brief tornadoes remain possible. Please ensure you
have multiple methods for receiving weather information; especially
during the late evening hours.

Longer Term (Extended Forecast)

The long term forecast remains persistent. A reinforcing vort
max will move through the Midwest on Wednesday, which may keep
storm chances in our southern fringes during the
afternoon/evening. More likely, though, is that storms will stay
south of the region Wednesday and Wednesday night (70 percent
chance). After the warm weather today, temperatures will be much
more seasonal on Wednesday in the wake of the system.

The pattern late this week into this weekend remains unsettled,
with general quasi-zonal or southwesterly low-amplitude flow in
place. Multiple perturbations will eject from a broad large-
scale trough in the West, leading to multiple chances for
convection through the holiday weekend. Ensembles are gradually
converging on a relatively higher threat Thursday night and
Friday as well as Sunday. With an open Gulf and relatively fast
flow in proximity to the perturbations, at least some severe
threat exists with each of these passing systems. Notably, the
CSU machine-learning probabilities provide nearly daily chances
of severe weather from Thursday through Monday for the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1232 PM CDT Tue May 21 2024

Isolated to scattered thunderstorms are expected to develop
after 20Z quickly developing into a line of thunderstorms. There
is a question as to whether storms will be developed in the KC
metro, so went with a few hours of vicinity. Gusty winds are
expected to persist through the afternoon hours, subsiding with
sunset this evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

MESOSCALE...Pesel
DISCUSSION...Pesel/CMS
AVIATION...BT
Hazardous weather outlook, May 21, 3:50 AM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Tue May 21 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Tue May 21 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms capable of large hail, damaging winds, and
 tornadoes are possible this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Rain showers and thunderstorms possible toward the end of this week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 21, 3:29 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
329 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             Sheridan                40.52N 94.61W
05/21/2024  E1.25 Inch       Worth              MO   Emergency Mngr

            Half-dollar sized hail reported. Time
            estimated from radar.

&&

HFH
Local storm report, May 21, 3:38 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
338 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             7220 NW 101 Terrace, Ka 39.28N 94.66W
05/21/2024  E0.50 Inch       Platte             MO   NWS Employee

            Half-inch hail reported at NWSTC. Time
            estimated from radar.

&&

HFH
Local storm report, May 21, 4:41 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
441 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             1 WSW Camden            39.19N 94.03W
05/21/2024  E1.00 Inch       Ray                MO   Public

            Quarter-sized hail reported in Ray County.
            Time estimated from radar.

&&

HFH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:55 AM CDTSpecial Weather StatementEAXAtchison35 min
May 21, 7:33 AM CDTSpecial Weather StatementEAXNodaway42 min
May 21, 9:57 AM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
May 21, 2:59 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte31 min
May 21, 3:29 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Cass, Clay, Clinton, Daviess and 9 more31 min
May 21, 3:57 PM CDTSevere Thunderstorm WarningEAXBates, Cass48 min
May 21, 4:09 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer36 min
May 21, 4:13 PM CDTTornado WarningEAXBates, Cass32 min
May 21, 4:19 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Grundy, Linn, Livingston, Ray41 min
May 21, 4:29 PM CDTSevere Thunderstorm WarningEAXCarroll, Jackson, Lafayette, Ray31 min
May 21, 4:39 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson36 min
May 21, 4:46 PM CDTSevere Thunderstorm WarningEAXMercer29 min
May 21, 4:51 PM CDTTornado WarningEAXMercer24 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Mercer, Putnam, Sullivan32 min
May 21, 5:10 PM CDTSevere Thunderstorm WarningEAXHenry35 min
May 21, 5:25 PM CDTTornado WarningEAXHenry, Pettis35 min
May 21, 5:42 PM CDTSevere Thunderstorm WarningEAXHenry18 min
May 21, 5:56 PM CDTSpecial Weather StatementEAXSchuyler34 min
May 21, 6:17 PM CDTSevere Thunderstorm WarningEAXAdair, Macon28 min
May 21, 6:42 PM CDTSevere Thunderstorm WarningEAXAdair, Macon33 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.